Toxicology posts by agent
- By Dr. Silvi Shah
Lithium is a cation with small molecular mass of 7 Daltons. It does not bind to serum proteins and has a small volume of distribution of 0.7-0.9 L/kg. The half-life of lithium is 12-27 hours. It does not undergo any metabolism and is freely filtered in the glomerulus and excreted completely in the urine.
Renal toxicity of Lithium
Nephrogenic Diabetes Insipidus
Chronic ingestion of lithium can lead to resistance to antidiuretic hormone (ADH) and nephrogenic diabetes insipidus in 20-40% of patients. Lithium enters the principal cells of the collecting ducts through epithelial sodium channels and interferes with the ability of ADH to increase water permeability. The first manifestation of renal toxicity of lithium is nocturia due to loss of concentrating ability followed by polydipsia and polyuria. Diagnosis should be established by water restriction test. It is usually partially reversible but may become permanent following a prolonged therapy.
Renal Tubular Acidosis
Lithium results usually in distal renal tubular acidosis (type 1). The ability of the distal nephron to acidify the urine is impaired and the urine pH is persistently above 5.3
Minimal change disease is infrequently seen 1.5 to 10 months after the onset of therapy with lithium and may resolve partially or completely one to four week after discontinuation of lithium. Rarely, focal segmental glomerulosclerosis has been reported with chronic lithium use.
Chronic Interstitial Nephritis
Chronic interstitial nephritis is usually manifested with normal to mild proteinuria and chronic renal insufficiency, and is often associated with nephrogenic diabetes insipidus. The total cumulative dose and duration of lithium usually determines the degree of interstitial fibrosis on the renal biopsy.
Lithium inhibits calcium influx across the cell membranes, increases the threshold for the calcium sensing mechanism of the parathyroid gland and causes overproduction of parathyroid hormone by inhibiting glycogen synthase kinase 3b resulting in hypercalcemia, hypocalciuria and hyperparathyroidism. Discontinuation of lithium does not always lead to normalization of calcium due to parathyroid hyperplasia and frequently requires surgical parathyroidectomy.
Lithium poisoning can present in three clinically recognized patterns - acute, acute on chronic or chronic. Acute lithium poisoning occurs in lithium naïve and with an overdose. Chronic poisoning occurs in patients on maintenance lithium therapy with a recently increased dose of lithium, a reduction in renal function or due to an interactions with other drugs. Lithium toxicity can be exacerbated with dehydration in the setting of vomiting, diarrhea or heat related illness. Elderly patients are at an increased risk due to their lean body mass, small volume of distribution, reduced glomerular filtration rate and an increase in half life of lithium ~ 58 hours. It is important to take a history of medications (diuretics, angiotensin converting enzyme inhibitors, and non-steroidal anti-inflammatory drugs), which may result in dehydration or renal impairment.
Acute Toxicity: Gastrointestinal symptoms of nausea, vomiting, and diarrhea are more prominent in acute toxicity. Neurological manifestations occur late and include confusion, ataxia, coarse tremors, fasciculation, myoclonic jerks, seizures, status epilepticus, and encephalopathy. The delay or absence of neurological manifestations in acute poisoning occurs due to delay in diffusion of lithium to the brain by approximately 24 hours compared with appearance of lithium in plasma. In some cases, the neurological cerebellar symptoms may persist for long term after removal of the drug and this is known as the syndrome of irreversible lithium, effectuated neurotoxicity (SILENT). Clinical features of SILENT include extrapyramidal symptoms, cognitive deficits, tremors, dysarthria and gait difficulties. Acute toxicity may infrequently lead to prolongation of QTc interval and bradycardia.
Chronic Toxicity: Neurological manifestations occur first with chronic toxicity and are identical to those seen with acute toxicity. Cardiac manifestations are similar to that in acute toxicity. Gastrointestinal symptoms are invariably absent in chronic lithium toxicity.
Serum lithium concentration must be obtained in all patients suspected with lithium toxicity on admission and should be repeated every 2 to 4 hours. The therapeutic steady state of lithium is 0.6-1.2 mmol/L. Mild toxicity occurs with lithium levels of 1.5-2.5 mmol/L, moderate toxicity with level of 2.5-3.5 mmol/L and severe toxicity is observed when lithium levels are more than 3.5 mmol/L. Drug levels do not always correlate with clinical severity. Blood tubes treated with lithiated heparin can result in false positive lithium levels and therefore lithium should be obtained in lithium free tubes. Basic electrolytes, complete blood count, serum glucose, serum sodium, thyroid function and electrocardiogram are the other laboratory studies which should be performed in all patients.
The first step is to stabilize the patient’s airway, breathing and circulation. Hydration with isotonic intravenous fluids should be initiated to restore the sodium and water balance. Whole bowel irrigation with polyethylene glycol can be given in awake patients who present within four hours of ingestion of lithium. Oral activated charcoal is not effective since it does not bind lithium. Sodium polystyrene sulfonate can enhance elimination of lithium but is not recommended due to the requirement of administration of large doses.
Lithium is highly dialyzable due to its small volume of distribution, low molecular weight and negligible protein binding. Extracorporeal treatment (ECTR) is recommended in patients with severe lithium poisoning and intermittent hemodialysis is the preferred ECTR. ECTR is recommended in patients with serum lithium concentration is greater than 4 mmol/L regardless of the clinical presentations or with clinical signs of severe toxicity (seizures, altered mental status, life-threatening dysrhythmias) irrespective of lithium levels. Rebound in lithium levels may frequently occur after cessation of dialysis due to shifting of intracellular lithium into the extracellular space. Lithium levels should therefore be checked 6 hours after completion of hemodialysis. Cessation of ECTR is recommended when the lithium level is < 1 mmol/L or clinical improvement is apparent.
About the author
Dr. Silvi Shah is currently pursuing transplant nephrology fellowship at University of Alabama in Birmingham. She did her medical school from Maulana Azad Medical College, New Delhi, India. She completed her residency in Internal Medicine at University at Buffalo (SUNY), receiving board certification in 2013. She completed her general nephrology fellowship from Cleveland Clinic Foundation, Ohio, receiving board certification in 2015. Dr. Shah’s research interest includes women’s health with kidney transplant with special focus on pregnancy, outcomes in living donors and glomerulonephritis. She has authored peer reviewed manuscripts and presented at the premier national meetings. She is interested in promoting medical education and use of social media to enhance learning in nephrology and kidney transplantation.